The Berlin hospital treating the seriously ill Russian opposition leader, Alexei Navalny, says he appears to have been poisoned.
The Charite hospital released a statement saying “clinical evidence suggests an intoxication through a substance belonging to the group of cholinesterase inhibitors”.
His condition was “serious but not life-threatening” the statement said.
He fell ill on an internal flight in Russia on Thursday.
Video appeared to show Mr Navalny, a dogged critic of the Kremlin, writhing in agony on the flight from Tomsk in Siberia to Moscow.
His supporters suspect he drank poisoned tea.
“The exact substance is not yet known,” the hospital said. “Widespread analysis has begun. The effect of the poison – i.e. the inhibition of cholinesterase in the organism – has been proven several times and in independent laboratories.”
Mr Navalny is being treated with an antidote – atropine.
But the clinical outcome remained unclear, the statement said, and warned of possible effects on the nervous system.